Thunderstorm Wind, Antrim
- When
- June 15, 12:15 PM EST
- Where
- Antrim County, Kewadin
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.933, -85.367
A cold front moved across northern Michigan during the afternoon and early evening hours on the 15th. As the cold front collided with warm and humid air in place across the region, numerous thunderstorms developed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cold front moved across northern Michigan during the afternoon and early evening hours on the 15th. As the cold front collided with warm and humid air in place across the region, numerous thunderstorms developed. Some of the thunderstorms produced damaging winds which blew several trees and branches down. A brief tornado touchdown was also reported near the town of Posen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 15, 10:25 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT FRI JUN 15 2001 THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL LOW CENTERED OVER SOUTHERN MANITOBA...WITH THE CURRENT SURFACE ANALYSIS SHOWING A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN ACROSS LAKE MICHIGAN. THE LATEST RUC AND MESO-ETA PROG THE FRONTAL BOUNDARY TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MAIN SHORT TERM FORECAST CONCERN REVOLVES AROUND SEVERE THUNDERSTORM POTENTIAL AHEAD OF THIS FRONTAL BOUNDARY. A 300MB 140 KNOT JET WAS LOCATED ON THE OBSERVED 12Z RAOB PLOT. THIS JET MAX IS PROGGED TO MOVE NORTH-NORTHEAST THIS AFTERNOON...PLACING THE FORECAST AREA WITHIN THE RIGHT ENTRANCE REGION...THUS PROVIDING SOME UPPER LEVEL DIVERGENCE. QG FORCING WILL ALSO BE PRESENT THIS AFTERNOON IN ADVANCE OF A 500MB TROUGH AXIS (ALBEIT WEAK). ALTHOUGH UPPER LEVEL DYNAMICS IS NOT OVERLY IMPRESSIVE...SURFACE BASED INSTABILITY WILL BE QUITE HIGH ACROSS THE FORECAST AREA THIS AFTERNOON/EVENING. THUS THE CURRENT FORECAST OF LIKELY POPS FOR SHOWERS THUNDERSTORMS LOOKS GOOD GIVEN THE COMBINATION OF FRONTAL COVERGENCE...UPPER LEVEL FORCING AND HIGH INSTABILITY. MODIFIED KAPX 12Z OBSERVED SOUNDING FOR A TEMP IN THE MID 80S WITH SFC DEWPOINTS AROUND 70 YIELDS A CAPE OF 2500 J/KG WITH AN LI OF -6C. HOWEVER...IF THE TEMPERATURE REACHES 90 (WHICH GIVEN THE CURRENT OBS LOOKS LIKELY IN NE LOWER)...CAPE APPROACHES 3300 J/KG. THE LATEST WATER VAPOR LOOP ALSO SHOWS MID LEVEL DRYING UPSTREAM OF THE LOW LEVEL FRONTAL BOUNDARY. WITH VERY HIGH LOW LEVEL MOISTURE (850MB DEWPOINTS AROUND +12C ON 12Z CHARTS)...MID LEVEL DRY AIR INTRUSION WILL ACT PROVIDE ENOUGH INSTABILITY FOR THE POTENTIAL OF SEVERE THUNDERSTORMS THIS AFTERNOON. WET BULB ZERO HEIGHTS ARE FAIRLY HIGH (12K FT)...THUS EXPECT THE MAIN SEVERE WX THREAT WILL BE DAMAGING WINDS GIVEN THE UNIDIRECTIONAL SHEAR PROFILE. THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. K INDICES > 35 AND PWATS AROUND 1.3 TO 1.5 INCHES SUGGEST PLENTY OF MOISTURE TO SUPPORT VERY HEAVY RAINFALL. GIVEN THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY...EXPECT ECHO TRAINING MAY ALLOW FOR SOME AREAS TO SEE RAINFALL AMOUNTS IN EXCESS OF AN INCH. ONLY UPDATES TO CURRENT ZFPAPX WILL BE TO INCREASE TEMPS AS MOST LOCATIONS ARE ALREADY IN THE 80S. UPDATED ZFPAPX WILL BE ISSUED BY 1530 UTC. .APX...NONE. CONSIDINE
MIZ008-015>036-041-042-161200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1140 AM EDT FRI APR 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT EAST OF I-75. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO TO 70 MPH AND HEAVY RAINFALL. THE HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING. * TIME OF SEVERE WEATHER THREAT...THIS AFTERNOON THROUGH 9 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. CONSIDINE
MIZ041-042-152100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1146 AM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 PM EDT FRIDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GLADWIN AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.MIZ019-021>024-027>030-033>036-152200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...EMMET...ROSCOMMON...CRAWFORD...MONTMORENCY...
PRESQUE ISLE...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ANTRIM...
ALPENA...CHEBOYGAN...CHARLEVOIX AND ALCONA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALEIRT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
12 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.
One ten inch diameter tree and several branches blown down.
Several trees snapped off.
One fourteen inch diameter tree and several branches bown down.
Numerous three inch limbs down.
Numerous large tree limbs blown down. One large limb fell on house causing roof and chimney damage.
Several trees blown down. Two docks blown onto the shore of Burt Lake.
Ten inch diameter top of maple tree broken off.
Large tree struck by lightning and downed across road.
Two ten inch diameter trees blown down.
Numerous trees down and damage to a chimney.
80 foot ash tree fell on house and badly damaged roof.
Several six inch branches blown down.
Brief touchdown lifted truck off ground, blew off barn doors and downed a few large trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyThe tornado archive for Michigan, 2001Warnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256219, 5256220, 5256221, 5256299, 5256300, 5256306, 5256301, 5256302, 5256308, 5256310, 5256303, 5256304, 5256309, 5256305, 5256307.